Connecticut, 2014

Hail and Damaging Winds in Connecticut, July 3, 2014

July 3, 2014 · NWS ALY · 3 events in 1 county or zone

A warm and humid air mass was in place over the region on Thursday, July 3rd. As a strong cold front approached from the west, a broken line of thunderstorms developed over upstate New York and moved eastward during the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A warm and humid air mass was in place over the region on Thursday, July 3rd. As a strong cold front approached from the west, a broken line of thunderstorms developed over upstate New York and moved eastward during the late afternoon hours. Aided by powerful winds aloft, the storms moved from west to east over northwestern Connecticut during the early evening hours. A few of the storms produced strong winds, causing damage to trees and power lines. In addition, large hail occurred in some of the storms as well.

As the cold front moved through the area by later in the evening, the storms moved east of the region and the threat for severe weather ended.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 3, 6:14 PM EST, 2 minutes earlier.

Area forecast discussion, Jul 3, 6:14 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
714 PM EDT THU JUL 3 2014

.SYNOPSIS...
A VERY MOIST AIR MASS WILL REMAIN OVER THE REGION TODAY.
SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
LAST INTO THE EVENING...AS A SLOW MOVING COLD FRONT CROSSES THE
REGION. SOME OF THESE THUNDERSTORMS WILL PRODUCE GUSTY WINDS AND
HEAVY RAINFALL...POSSIBLY PRODUCING FLASH FLOODING. HURRICANE ARTHUR
WILL PASS BY TO OUR EAST ON INDEPENDENCE DAY...PULLING IN DRIER AND
SLIGHTLY COOLER AIR AS LIFTS INTO THE CANADIAN MARITIMES.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
     SEVERE THUNDERSTORM WATCH #391 NOW IN EFFECT UNTIL 10 PM EDT FOR
PORTIONS OF EAST CENTRAL NEW YORK AND ADJACENT WESTERN NEW ENGLAND...

     FLASH FLOOD WATCH FOR ALL OF EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND UNTIL 12 AM EDT FRIDAY MORNING...

FOR THIS UPDATE...REMOVED HERKIMER...HAMILTON...FULTON...MONTGOMERY
SCHOHARIE AND WARREN COUNTIES FROM SEVERE THUNDERSTORM WATCH #391.
THE SEVERE THREAT FOR THESE COUNTIES HAS DIMINISHED AS THE
CONVECTION HAS MOVED TO THE EAST.

PREVIOUS DISCUSSION BELOW...

AS OF 630 PM EDT...STRONG LINE OF CONVECTION CONTINUES TO PLOW
THROUGH THE FORECAST AREA...WITH NUMEROUS REPORTS OF SEVERE HAIL AND
WIND DAMAGE ASSOCIATED WITH IT. WHILE INITIAL CONVECTIVE MODE
FAVORED DISCRETE CELLS...INCLUDING SUPERCELLS...THE MODE HAS
TRANSITIONED TO LINEAR WITH A QLCS TAKING SHAPE ACROSS THE EASTERN
THIRD OF THE FORECAST AREA. EXCEPT FOR SOME SCATTERED
SHOWERS...THE SEVERE THREAT IS ALL BUT OVER ACROSS THE WESTERN
MOHAWK VALLEY AND SOUTHERN ADIRONDACKS.

LATEST SPC MESOANALYSIS STILL INDICATES THAT 500-1500 J/KG OF SBCAPE
REMAINS...ALTHOUGH THE LOW-LEVELS ARE QUICKLY STABILIZING THANKS IN
PART TO CONVECTIVE DEBRIS CLOUDS. DESPITE THIS RELATIVE DECREASE IN
INSTABILITY...A STRONG COLD POOL HAS DEVELOPED WITHIN A BROAD
TRAILING STRATIFORM REGION BEHIND THE INITIAL CONVECTION. THIS WILL
CONTINUE TO SUPPORT A STRAIGHT-LINE WIND THREAT...WITH THE THREAT
FOR TORNADOES AND HAIL RAPIDLY DIMINISHING. PLEASE MONITOR OUR
WEBPAGE AND SOCIAL MEDIA PAGES FOR THE LATEST REGARDING THIS
EVOLVING SITUATION.

THE COLD FRONT CONTINUES TO PUSH EASTWARD ACROSS CENTRAL NEW
YORK...AND WILL CONTINUE TO PROGRESS EASTWARD DURING THE OVERNIGHT
HOURS AND SHOULD EXIT SOUTHEASTERN AREAS BY DAYBREAK FRIDAY.

OUTSIDE OF THE THREAT FOR CONTINUED STRAIGHT-LINE WIND
DAMAGE...THERE CONTINUES TO REMAIN THE THREAT OF HEAVY RAINFALL
LEADING TO FLASH FLOODING AND POOR DRAINAGE FLOODING. CURRENTLY NO
FLASH FLOOD WARNINGS ARE IN EFFECT...HOWEVER FLOOD ADVISORIES ARE IN
EFFECT ACROSS MUCH OF THE REGION. PWAT VALUES REMAIN BETWEEN
1.50-2.00 INCHES ALONG WITH HIGH FREEZING LEVELS...FAVORABLE FOR
EXTREMELY EFFICIENT WARM RAIN PROCESSES WITH POTENTIALLY HIGH
RAINFALL RATES WITHIN A SHORT PERIOD OF TIME.

THE GREATEST THREAT FOR CONVECTION WILL CONTINUE THROUGH THE EARLY
EVENING HOURS...DIMINISHING BY 10 PM EDT. SHOWERS WILL CONTINUE TO
LINGER AFTER THE CONVECTION HAS EXITED...ESPECIALLY ACROSS
SOUTHEASTERN AREAS AS TROPICAL MOISTURE IS THROWN NORTHWARD AHEAD OF
HURRICANE ARTHUR.

LOWS TONIGHT WILL RANGE FROM THE LOW TO MID 60S EXCEPT FOR UPPER 50S
ACROSS PORTIONS OF THE ADIRONDACKS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
HURRICANE ARTHUR IS EXPECTED TO MOVE NORTH AND EAST WELL OFF THE
ATLANTIC SEABOARD...HAVING NO EFFECTS TO THE FORECAST AREA.

HOWEVER...AN AREA OF ENHANCED MOISTURE CONVERGENCE LOOKS TO SET UP
ACROSS AN AREA STRETCHING NORTHEASTWARD FROM NEW JERSEY TO CENTRAL
MASSACHUSETTS. THIS REGION OF CONVERGENCE WILL INTERACT WITH THE
COLD FRONT AS IT STALLS ALONG THE EASTERN SEABOARD...HELPING TO
STEER HURRICANE ARTHUR OFFSHORE. THE SYNOPTIC PATTERN FAVORS A
QUASI-PRE SETUP...ALTHOUGH DIFFICULT TO ASCERN.

REGARDLESS...A PERIOD OF RAIN WITH PERHAPS A FEW RUMBLES OF
THUNDER IS EXPECTED TO PERSIST THROUGH MUCH OF FRIDAY MORNING
ACROSS PORTIONS OF THE MID HUDSON VALLEY...LITCHFIELD COUNTY AND
POSSIBLY NORTHWARD INTO ADJACENT WESTERN NEW ENGLAND. THE BULK OF
THE RAINFALL APPEARS THAT IT WILL STAY SOUTH OF THE FORECAST
AREA. HOWEVER AN ADDITIONAL QUARTER TO HALF OF AN INCH OF RAINFALL
WILL BE POSSIBLE ESPECIALLY ACROSS LITCHFIELD COUNTY.

HURRICANE ARTHUR WILL RACE UP THE EASTERN SEABOARD...DRAGGING IN
COOLER AND LESS HUMID AIR BEHIND IT ACROSS THE REGION. ANY
LINGERING SHOWERS ARE EXPECTED TO END BY LATE FRIDAY
AFTERNOON...ALLOWING FOR DRY WEATHER AND DECREASING CLOUDS TO END
INDEPENDENCE DAY.

HIGH PRESSURE WILL BUILD ACROSS THE REGION FOR THE
WEEKEND...ALLOWING FOR GORGEOUS AND DRY WEATHER WITH MOSTLY SUNNY
SKIES.

HIGHS ON FRIDAY WILL BE COOLER THAN RECENT DAYS...GENERALLY IN THE
70S. HIGHS DURING THE HOLIDAY WEEKEND WILL RANGE FROM THE MID 70S
TO LOW 80S. LOWS WILL RANGE FROM THE UPPER 40S TO MID 50S.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE LONG TERM PERIOD IS EXPECTED TO FEATURE TYPICAL WEATHER FOR
EARLY JULY ACROSS THE REGION...WITH TEMPERATURES NEAR OR SLIGHTLY
ABOVE NORMAL AS WELL AS EPISODES OF SHOWERS AND THUNDERSTORMS.

THE PERIOD STARTS OUT WITH LOW PRESSURE MOVING EASTWARD ACROSS
QUEBEC AND A COLD FRONT SAGGING SOUTHWARD FROM CANADA LATE SUNDAY
NIGHT INTO MONDAY. WE HAVE A CHANCE SHOWERS AND
THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING
HOURS MONDAY WHEN HEATING IS MAXIMIZED AHEAD OF THE COLD FRONT.

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL LINGER INTO
TUESDAY...ESPECIALLY FOR AREAS FROM THE CAPITAL REGION SOUTHWARD AS
THE COLD FRONT SLOWLY WORKS ITS WAY SOUTH ACROSS THE AREA. THEN...A
BROAD UPPER LEVEL TROUGH IS FORECAST TO SET UP ACROSS THE GREAT
LAKES AND NORTHEAST CONUS FOR THE MIDWEEK PERIOD. DIFFICULT TO TIME
ANY POSSIBLE CONVECTION ASSOCIATED WITH SHORT WAVES MOVING THROUGH
THE LONG WAVE TROUGH...BUT IT APPEARS THERE WILL BE A CHANCE OF
SHOWERS AND THUNDERSTORMS WEDNESDAY AND POSSIBLY THURSDAY.

&&

.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
AN ACTIVE LATE AFTERNOON AND EVENING IS EXPECTED IN TERMS OF THE
DEVELOPMENT OF NUMEROUS SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A
COLD FRONT SLOWLY MOVING EASTWARD ACROSS THE AREA.

OTHER THAN A FEW ROGUE SHOWERS AROUND THROUGH MID AFTERNOON...THE
BULK OF CONVECTION SHOULD OCCUR BETWEEN LATE AFTERNOON AND MID
EVENING ACROSS THE TERMINALS...AS ONE OR MORE ROUNDS OF TSRA MOVES
THROUGH. THERE WILL BE THE POTENTIAL FOR IFR CONDITIONS AND GUSTY
WINDS ASSOCIATED WITH ANY TSRA. CONFIDENCE HIGH ENOUGH TO MENTION
TSRA WITH IFR IN TEMPO GROUPS FOR EARLY THIS EVENING.

HIGH RESOLUTION MODELS ARE IN GENERALLY GOOD AGREEMENT SHOWING A
POTENTIAL SOLID LINE OF TSRA WITH DOWNPOURS AND GUSTY WINDS SWEEPING
ACROSS THE ENTIRE AREA FROM WEST TO EAST BETWEEN 22Z-02Z. ADDITIONAL
SHOWERS ARE EXPECTED OVERNIGHT AS THE COLD FRONT CONTINUES TO SLOWLY
DRIFT EASTWARD ACROSS THE AREA. MVFR OR IFR CONDITIONS SHOULD OCCUR
OVERNIGHT AS LOW LEVEL MOISTURE LINGERS. GRADUAL IMPROVEMENT IS
EXPECTED FRIDAY...ALTHOUGH SHOWERS WILL STILL BE POSSIBLE FOR MAINLY
KPSF/KPOU AFTER 12Z.

SURFACE WINDS WILL BE GENERALLY SOUTH-SOUTHWEST AROUND 5-10
KT...BECOMING NORTHWEST EARLY FRIDAY MORNING BEHIND THE COLD FRONT.

OUTLOOK...

FRIDAY NIGHT: NO OPERATIONAL IMPACT.  NO SIG WX.
SATURDAY: LOW OPERATIONAL IMPACT.BREEZY  NO SIG WX.
SATURDAY NIGHT: NO OPERATIONAL IMPACT.  NO SIG WX.
SUNDAY: NO OPERATIONAL IMPACT.  NO SIG WX.
SUNDAY NIGHT: NO OPERATIONAL IMPACT.  NO SIG WX.
MONDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA...TSRA.
MONDAY NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA...TSRA.
TUESDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA...TSRA.

&&

.FIRE WEATHER...
SHOWERS AND THUNDERSTORMS...SOME SEVERE WITH DAMAGING WINDS IN EXCESS
OF 58 MPH AND LARGE HAIL ONE INCH OR GREATER IN DIAMETER...WILL BE
POSSIBLE THIS AFTERNOON AND EVENING. THE THUNDERSTORMS WILL ALSO
BE CAPABLE OF PRODUCING HEAVY RAINFALL. THE ENTIRE REGION IS EXPECTED
TO RECEIVE WELL OVER A QUARTER OF AN INCH OF RAINFALL.

SHOWERS AND ANY THUNDERSTORMS WILL SLOWLY DIMINISH TONIGHT...LAST TO
DO SO SOUTH OF THE CAPITAL REGION.

THE DAY WILL START OUT DAMP AND MURKY ON INDEPENDENCE  DAY WITH A
SHOWER OR TWO POSSIBLE...AND EVEN SOME LEFTOVER STEADY RAIN WELL
SOUTH EAST OF ALBANY. WITH TIME...SOME SUNSHINE SHOULD MIX AND RH
VALUES WILL BEGIN TO DROP DURING THE AFTERNOON...BUT REMAIN ELEVATED
ABOVE 50 PERCENT EVEN AS A BREEZE KICKS FROM THE NORTHEAST 10-15 MPH.

THAT BREEZE SHOULD CONTINUE IN MANY PLACES FRIDAY NIGHT AS THE SKY
CLEARS.

SATURDAY WILL BE A MUCH DRIER DAY WITH MORE SUN THAN CLOUDS. RH
VALUES BY AFTERNOON LOOK TO DIP INTO THE 30S. A NORTHWEST WIND WILL
BE 10-15 MPH WITH SOME HIGHER GUSTS.

SUNDAY LOOKS DRY TOO WITH THE NEXT CHANCE OF SHOWERS ON MONDAY.

&&

.HYDROLOGY...
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR OUR ENTIRE REGION...AND IS
IN EFFECT UNTIL MIDNIGHT.

SHOWERS AND THUNDERSTORMS WILL FORM AND MOVE ACROSS THE REGION
THIS AFTERNOON INTO THIS EVENING...AHEAD OF A SLOW MOVING COLD
FRONT. THUNDERSTORMS MAY LINGER INTO THE THURSDAY NIGHT AS
WELL...ESPECIALLY SOUTH AND EAST OF ALBANY.

AVERAGE BASIN RAINFALL SHOULD GENERALLY BE AROUND 1-2 INCHES.
HOWEVER...ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING LOCALIZED
DOWNPOURS WELL OVER 2 INCHES...IN A SHORT PERIOD OF TIME...AS
PWATS WILL APPROACH 2 INCHES. THUNDERSTORMS COULD TRAIN OVER THE
SAME AREA AS WELL. COMBINED WITH EXCESSIVE RAINFALL FROM THE
CONVECTION YESTERDAY...FLASH FLOODING AND POOR DRAINAGE FLOODING
WILL BE POSSIBLE ACROSS THE ENTIRE REGION.

OUR PROJECTED AVERAGE RIVER BASIN RAINFALL WOULD LIKELY ONLY CAUSE
SOME WITHIN BANK RISES...BUT SOME OF THE STAGES COULD REACH "ACTION
STAGE" ESPECIALLY IF TRAINING THUNDERSTORMS COULD TAKE PLACE OVER A
CRITICAL BASIN AREA. AT THIS POINT...WE ARE NOT EXPECTING ANY RIVER
FLOODING.

ADDITIONAL SHOWERS WILL LINGER ACROSS SOUTHEASTERN AREAS EARLY
FRIDAY...WITH AN ADDITIONAL QUARTER OF AN INCH TO HALF AN INCH OF
RAINFALL POSSIBLE.

DRIER WEATHER WILL RETURN LATER FRIDAY AND FOR THE HOLIDAY
WEEKEND...WHICH WILL ALLOW FLOWS TO RECEDE.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR CTZ001-013.
NY...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NYZ032-033-
     038>043-047>054-058>061-063>066-082>084.
MA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MAZ001-025.
VT...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VTZ013>015.

&&

SYNOPSIS...IRL
NEAR TERM...IRL
SHORT TERM...IRL
LONG TERM...JPV
AVIATION...JPV
FIRE WEATHER...HWJIV/IRL
HYDROLOGY...HWJIV
Hazardous weather outlook, Jul 3, 1:35 PM EST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
235 PM EDT THU JUL 3 2014

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-041100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
235 PM EDT THU JUL 3 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 391 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

IN ADDITION...THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON
AND EVENING. THUNDERSTORMS MAY BE SEVERE PRODUCING DAMAGING
WINDS 58 MPH OR GREATER AND LARGE HAIL OF ONE INCH IN DIAMETER OR
LARGER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jul 3, 5:56 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
656 PM EDT THU JUL 3 2014

CTZ001-013-NYZ065-066-032330-
NORTHERN LITCHFIELD CT-SOUTHERN LITCHFIELD CT-WESTERN DUTCHESS NY-
EASTERN DUTCHESS NY-
656 PM EDT THU JUL 3 2014

...A STRONG THUNDERSTORM IN

  LITCHFIELD COUNTY IN NORTHERN CONNECTICUT...
  DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...

AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED 6 MILES SOUTH OF MILLBROOK...OR ABOUT 10 MILES NORTHWEST OF
PAWLING...AND MOVING NORTHEAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
MILLBROOK BY 700 PM EDT
DOVER PLAINS BY 705 PM EDT
6 MILES NORTHWEST OF KENT BY 710 PM EDT
AMENIA BY 715 PM EDT
SHARON BY 720 PM EDT
CORNWALL BRIDGE AND CORNWALL BRIDGE POTTERY BY 725 PM EDT

RAINFALL RATES MAY EXCEED AN INCH AN HOUR FROM THIS THUNDERSTORM.
THIS RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS AND POOR
DRAINAGE FLOODING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND EASTERN NEW YORK AND SOUTHERN VERMONT.

LAT...LON 4170 7390 4195 7341 4180 7320 4165 7350
      4166 7351 4164 7351 4151 7378
TIME...MOT...LOC 2254Z 229DEG 31KT 4170 7368

FRUGIS/WASULA
Local storm report, Jul 3, 5:58 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
658 PM EDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND DMG     GLOVERSVILLE            43.05N  74.35W
07/03/2014                   FULTON             NY   PUBLIC

            TREE DOWN

&&

EVENT NUMBER ALY1400268

KOLECI
Local storm report, Jul 3, 6:10 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
710 PM EDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             WEST SAUGERTIES         42.11N  74.05W
07/03/2014  M0.75 INCH       ULSTER             NY   PUBLIC

&&

EVENT NUMBER ALY1400269

KOLECI
Local storm report, Jul 3, 6:13 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
713 PM EDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND DMG     FORT EDWARD             43.27N  73.58W
07/03/2014                   WASHINGTON         NY   PUBLIC

            TREES AND WIRES DOWN

&&

EVENT NUMBER ALY1400270

KOLECI
Local storm report, Jul 3, 6:14 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
714 PM EDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND DMG     GLENVILLE               42.93N  74.05W
07/03/2014                   SCHENECTADY        NY   PUBLIC

            TREE DOWN

&&

EVENT NUMBER ALY1400271

KOLECI
Local storm report, Jul 3, 6:15 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
715 PM EDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             MILL RIVER              42.11N  73.27W
07/03/2014  M1.00 INCH       BERKSHIRE          MA   PUBLIC

&&

EVENT NUMBER ALY1400272

KOLECI

The radar

The Albany radar (KENX), 86 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Litchfield

When
July 3, 6:16 PM EST to 6:20 PM EST
Where
Litchfield County, 0.66 mi SW of Lakeville
Measured
1.5 in hail
Reported by
Public
Coordinates
41.965, -73.441

Ping pong ball size hail was reported during a thunderstorm in Lakeville.

Thunderstorm Wind, Litchfield

When
July 3, 7:04 PM EST
Where
Litchfield County, 0.59 mi ESE of Wellsville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.577, -73.409

Trees were reported down in New Milford due to thunderstorm winds.

Thunderstorm Wind, Litchfield

When
July 3, 7:14 PM EST
Where
Litchfield County, 0.33 mi NW of Torrington
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.803, -73.124

Trees were reported down in Torrington due to thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2014Every state in 2014This day in weather historyWarnings in Connecticut, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530559, 530560, 530561.